Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 23, 2003Todd County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 23, 2003, 5:47 PM CDT for Todd County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 5:47 PM CDT (22:47 UTC)
Expired
May 23, 2003, 6:15 PM CDT
In force
28 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Todd County, SD

The radar

The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 232247
SVRUNR
SDC121-232315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM CDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF SPRING CREEK...OR ABOUT 24
  MILES SOUTHWEST OF MISSION...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL PARTS OF SOUTHWEST TODD COUNTY THROUGH 515 PM...

LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A
STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4323 10118 4300 10121 4300 10065 4327 10076

$$

TRIMARCHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:45 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 23, 2:45 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT FRI MAY 23 2003

WK S/W AND SFC TROF MVG ACRS FA THIS AFT AND EVNG WL CONT TO KICK
OFF SCT SHWS/TSTMS...MAINLY EAST OF RAP. BEST CAPE AND INSTABILITY
OVR SRN AND S-CENT AREAS. MAY BE AN ISOLD SVR STORM OR TWO IN S-CENT
SD WHERE THE BEST SHEAR IS. SHWS/TSTMS SHLD END BEFORE MIDNIGHT AS
TROF MVS E OF FA.

UPPER RIDGE WL BUILD INTO FA FOR THE WEEKEND...BRINGING DRY WX AND
TEMPS IN THE 70S TO LOWER 80S. NEXT CHC PCPN ON MONDAY AFT AND NIGHT
AS S/W ROTATES ARD SW U.S. UPPER RIDGE.

IN THE EXTENDED...UPPER RIDGE WL BRING TEMPS IN 80S AND DRY WX FOR
TUES. MORE ACTIVE PATTERN SETTING UP FOR MIDDLE OF NEXT WK AND WL
CONT CHC OF SHWS/TSTMS ON WED/THURS. LKS DRY FOR LATTER PART OF WK.
WARM TEMPS SHLD CONT ON WED...BEFORE COOLING BACK TO SEASONABLE
NORMS FOR THURS/FRI.

.UNR...NONE.
Hazardous weather outlook, May 23, 7:30 AM CDT, 10 hours 17 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND
EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. TUESDAY
THROUGH THURSDAY WILL SEE A DAILY CHANCE OF THUNDERSTORMS. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT SOME STRONGER STORMS
MAY PRODUCE SOME HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 23, 4:38 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT FRI MAY 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    12 N PHILIP               SD   .88 INCH HAIL
05/23/03   HAAKON                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:10 PM CDTSevere Thunderstorm WarningUNRHaakon65 min
May 23, 4:58 PM CDTSevere Thunderstorm WarningUNRTodd47 min
May 23, 5:17 PM CDTSevere Thunderstorm WarningUNRHaakon58 min
May 23, 5:20 PM CDTSevere Thunderstorm WarningUNRJackson40 min
May 23, 5:26 PM CDTSevere Thunderstorm WarningUNR64 min
May 23, 5:33 PM CDTTornado WarningUNRFall River57 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.